from the previous post you might assume that i became quite proficient in resuscitating poison cases. you would be right. but sometimes knowledge and skill are just not enough.
during my community service year in qwaqwa we were required to do one call a month at the primary hospital. maybe hospital is a bit of a strong word for what that place was, but nonetheless, we did our duty there.
i was in casualties in this 'hospital'. a young guy came in with the typical organophosphate-like symptoms. pinpoint pupils, severe bradycardia, hypersalivation and whole body fine muscle fassiculations. i knew exactly what to do. i sent the nurse to get atropine as i quickly dripped him. i then immediately phoned for a transfer to the secondary hospital, thinking i'd start the treatment, but if he needed intubation, they would need to take over.
soon the nurse came back. he had one ampule of 1mg atropine. i thanked him but explained that we would need much more. i injected the 1mg. the pule rate sped up to a roaring 50 beats a minute and then gradually decreased again. i waited with baited breath.
after what seemed to me to be ages the nurse slowly strolled back with the news that there was no more atropine in casualties. great. i then told him to go through the entire hospital and bring me ...all... the atropine in the entire hospital. he casually strolled off.
meanwhile i shot through to the chemist, which was just about to close for the night, and asked for atropine. the lady manning (womaning???) the place was not impressed with having to help me. reluctantly with deliberately slow moves she went to the back. after a while she came back with an empty box. yes, all the atropine was finished and they hadn't bothered to order more. i told her the box looked nice but it is probably not going to work. she could keep it.
when i reached casualties the nurse was still not there. the patient looked somewhat unwell. i tubed him and set someone to bagging him. then the nurse returned. he had another ampule of atropine. that was the last of the atropine in the entire hospital. i injected it for what it was worth. then i waited.
finally after about an hour the ambulance arrived and we turfed the patient off to the secondary hospital.
the next day i heard he had made it, despite the empty box.